It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addiction & Recovery Message Board


Addiction & Recovery Board Index


Attn; Anxiety


IS COLD TURKEY (ABRUPT, TOTAL DISCONTINUANCE OF THE DRUG) AN ACCEPTABLE METHOD OF WITHDRAWING FROM A BENZODIAZEPINE?

No. There is nearly complete uniformity of opinion both in the medical profession and in the benzodiazepine recovery community that cold turkey is a dangerous and unacceptable method of withdrawal. Cold turkey withdrawal may cause seizures, and is also associated with a higher probability of withdrawal psychosis. Seizures are almost non-existent in those employing a taper method, with the limited exception of people who have taken a benzodiazepine for a seizure disorder. Furthermore, psychosis is rare in those who taper their benzodiazepine slowly.

There is a misconception that cold turkey withdrawal, though it may cause more severe symptoms, will bring about a faster remission of symptoms. This is based on the idea that a slow taper "prolongs the agony of withdrawal." This notion is erroneous. In fact, there is some anecdotal evidence that cold turkey withdrawal may lengthen the course of the withdrawal syndrome, and may even cause the Protracted Withdrawal Syndrome (see below).

15. OK, IF I AM GOING TO TAPER MY BENZODIAZEPINE, HOW SHOULD I STRUCTURE THE TAPER?

There are two very general rules, and one exception to the rule that is discussed below. The first rule is, the slower the taper, the milder the withdrawal symptoms. The second rule is, the smaller the cuts you are able to make, the milder the withdrawal symptoms. These are related, though separate, issues.

For example, you might decide to cut your dose by 1/4mg every month, or alternatively, cut your dose by 1/8mg every two weeks. Either way, you are tapering at the same rate. In this author's opinion, the second option is a far superior method of tapering. Any cut is a shock to your brain and body. Cold turkey is the largest cut of all and the shock caused by such an abrupt withdrawal is so severe that even after resumption of your drug at the previous dose, it may take weeks or months to "stabilise", and in some cases, you may never stabilise from a cold turkey withdrawal until after you have completed your taper.

This logic further extends to the size of your cuts. The smaller the cuts you make, the less the shock to your system, and the less pronounced the withdrawal symptoms triggered by the cut. It is not recommended that any individual cut represent more than 10% of your total dose at a given time. Thus, it is preferable to make smaller and smaller cuts as you go, though this can be very difficult as you approach the end of your taper.

Always make the smallest cuts possible. That means taking the smallest dose size available and splitting it into 4 pieces, which can be done easily with or without a razor blade or pill-cutter. For example, with Valium, you can split the smallest (2mg) tablet into 4x0.5 mg pieces. With Klonopin, you can split the smallest (0.5mg) tablet into 4 pieces of 0.125 or 1/8th mg. If you are on a high dose and feel that you are able to taper rapidly at first because you are above your tolerance point (see above), space your cuts close together (no closer than 1 cut every 3 days), but make the smallest cuts possible. If or when you begin to feel withdrawal symptoms, you can start to space your cuts further apart (up to about 4 weeks). Generally, the higher potency benzodiazepines such as Xanax, Klonopin, and Ativan force you to make larger cuts (see below), and therefore you must space your cuts at least 3 weeks apart toward the end of your taper. Of course, even where you are able to make very small cuts with lower potency benzodiazepines such as Valium, you can make these small cuts relatively far apart if this is your most comfortable method of withdrawal.

There is a method of tapering that involves mixing the drug with either water or a dry carrier like sugar to produce a "titration" which allows for very minute reductions, such as 1% every other day. This method has been employed with success by some people. In England, doctors have created a liquid titration kit to assist users in withdrawing comfortably. There is some promise that this method can substantially diminish the withdrawal syndrome. Unfortunately, these titration kits are not available in North America.

If you are unable to use a titration method, you may wish to consider switching to Valium, assuming, of course, that you are not already using that particular benzodiazepine (see below). This method has been used with success, particularly in England, for many years. Professor Heather Ashton has detailed taper schedules available that are based on switching to Valium (see below).

There seems to be a limited exception to the slow taper rule where people find that they have a "toxic" reaction to taking the benzodiazepine (see "paradoxical symptoms" above). There is a tricky distinction between toxicity and withdrawal symptoms. The usual way to tell the difference is to try increasing your dose. If the symptoms reduce or stay the same, your symptoms are likely attributable to withdrawal. If your symptoms increase, you may be experiencing toxicity, and should probably consider a faster taper (6 to 8 weeks). However, do not make a hasty decision to taper fast. Make certain that you are experiencing toxicity first. Generally speaking, your symptoms are far more likely to be related to withdrawal than toxicity.

One cause of toxicity may be the taking of more than one psychoactive drug simultaneously. For example, taking a benzodiazepine with an antidepressant and a narcotic or pain killer.





All times are GMT -7. The time now is 12:59 PM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!